Abstract

It is generally accepted that seroconversion of hepatitis B virus (HBV) surface antigen (HBsAg) to an antibody to HBsAg (HBsAb) indicates clearance of HBV. The reverse seroconversion to hepatitis B virus infection has been sporadically described in hematological patients receiving cytotoxic therapy and can be associated with the development of acute hepatitis. Here we report a 14-year-old male patient who developed HBV reactivation after intensive chemotherapy containing fludarabine for second bone marrow relaps of acute lymphoblastic leukemia. Fludarabine is a chemotherapatic agent that used for the treatment of relapsed acute leukemia in pediatric patients. He was HBsAg(−)/anti-HBs(+) and with normal ALT levels before intensive chemotherapy (fludarabine, dexamethasone, GCSF, alexan)for treatment of second bone marrow relaps. 6 weeks after completing two cyclus of chemotherapy with fludarabine, the patient developed transaminitis and evidence of active HBV infection (the patient had test results positive for HBsAg, negative for HBsAb, and positive for HBV DNA). the serum levels of aminotransferases were increased progressiveley. Lamivudine was administered immediately after confirming the HBV reactivation, which considerably improved jaundice, aminotransferase levels and serum HBV DNA titers after one month. The patient was able to resume the chemotherapy under continuis lamivudine treatment. This case indicates the need for physicians to be aware of fludarabine-related HBV reactivation, closely monitor and detect reactivation early, even in an HBsAg-negative patient.

Disclosures: No relevant conflicts of interest to declare.

Author notes

Corresponding author